Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 212, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2017, 7:12 PM CDT for Harper County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 9, 2017, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 40 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
202
WUUS53 KICT 100012
SVRICT
KSC077-100100-
/O.NEW.KICT.SV.W.0212.170810T0012Z-170810T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
712 PM CDT WED AUG 9 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Harper County in south central Kansas...
* Until 800 PM CDT
* At 712 PM CDT, a severe thunderstorm was located over Anthony,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anthony, Bluff City and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9818 3705 9819 3725 9787 3723 9780
3700 9780
TIME...MOT...LOC 0012Z 322DEG 18KT 3719 9804
HAIL...1.25IN
WIND...60MPH
$$
LAWSON2 follow-up statements
471
WWUS53 KICT 100037
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT WED AUG 9 2017
KSC077-100100-
/O.CON.KICT.SV.W.0212.000000T0000Z-170810T0100Z/
Harper KS-
737 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN HARPER COUNTY...
At 737 PM CDT, a severe thunderstorm was located 6 miles southeast of
Anthony, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Anthony, Bluff City and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9818 3705 9819 3725 9787 3723 9780
3700 9780
TIME...MOT...LOC 0037Z 322DEG 18KT 3709 9794
HAIL...1.00IN
WIND...60MPH
$$
LAWSON298
WWUS53 KICT 100056
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
756 PM CDT WED AUG 9 2017
KSC077-100105-
/O.EXP.KICT.SV.W.0212.000000T0000Z-170810T0100Z/
Harper KS-
756 PM CDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3700 9818 3705 9819 3725 9787 3723 9780
3700 9780
TIME...MOT...LOC 0055Z 322DEG 18KT 3702 9787
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:36 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 9, 6:36 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 636 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Saturday night) Issued at 206 PM CDT Wed Aug 9 2017 Showers and storms that are lingering over east/central KS look to be the result of 850-700mb moisture advection that will continue this afternoon over at least eastern KS. Meanwhile, surface based storm development is expected along a surface trough from central Nebraska into far nw KS. This activity is expected to try and work to the southeast this evening, potentially impacting at least central KS. Also cant rule out at least some iso activity just about anywhere tonight as mid level warm advection remains with minimal capping. Low level moisture will remain on the high side for Thu which will lead to some better instability with the airmass remaining uncapped. Not much in the way of surface focus for activity Thu with upslope processes over the high Plains providing the most likely forcing for development. There is strong model agreement in widespread storms developing Thu evening as 850-700mb theta-e advection and moisture transport really ramps up. In addition, a decent upper jet looks to track across northern KS Thu night, placing much of the forecast area in the right entrance region of the jet. Even with meager instability, with increasing shear, can't rule out a strong/severe storm Thu night, however feel that high rainfall rates and potential flooding will be the bigger issue. This will mainly be due to an unseasonal high PW airmass in place. Bulk of the activity should be pushing south of the forecast area for Fri with just some lingering sct activity over far southern KS. Pattern looks to become active again Sat into Sat night as both ECMWF and GFS agree on shortwave energy digging across the northern Rockies and swinging into the northern Plains. Even though higher dewpoints will continue to make it feel muggy, confidence is high that afternoon maxes remain below seasonal normals as they continue to top out in the 80s. .LONG TERM...(Sunday through Wednesday) Issued at 206 PM CDT Wed Aug 9 2017 There is decent agreement between medium range models in some weak ridging setting up over the Rockies/high Plains for Sun into Mon with a shortwave trough anchored from the Great Lakes into the Ohio Valley. The big question for our precip chances through these periods will be how far south the baroclinc zone gets pushed. If it hangs up over southern KS then we would likely continue at least some sct storm chances. However, there are also model solutions pushing the front down into OK which would greatly diminish our precip chances. So with model differences will not go too far yet in either direction. Confidence is much higher with regards to temps, as they will remain well below seasonal averages through these extended periods. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Aug 9 2017 Convective activity ongoing will continue moving southeast across the region. Storms are gradually decreasing in intensity and this trend is expected to continue. Overnight, there is a small chance of some fog across areas that receive rain, but confidence is too low to introduce into the TAFs at this time. Will continue to monitor the situation. Additional storms expected Thursday mainly during the afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 87 68 84 / 70 30 70 20 Hutchinson 66 86 66 83 / 90 20 60 20 Newton 66 85 66 82 / 50 30 60 20 ElDorado 66 85 67 83 / 60 40 60 20 Winfield-KWLD 68 87 68 84 / 50 40 70 30 Russell 63 84 63 84 / 20 20 40 10 Great Bend 65 85 65 84 / 90 20 50 20 Salina 65 86 66 85 / 50 20 40 10 McPherson 65 86 65 83 / 70 20 50 20 Coffeyville 68 85 68 84 / 40 60 60 40 Chanute 67 84 68 84 / 60 60 50 30 Iola 66 84 67 83 / 60 60 50 30 Parsons-KPPF 68 84 68 84 / 40 60 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KRC
Hazardous weather outlook, Aug 9, 5:24 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 524 PM CDT Wed Aug 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 524 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible into the early evening hours. A few storms west of I-135 will be capable of golfball size hail, winds to 60 mph along with heavy rainfall. For the remainder of the overnight hours the stronger storms will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase Thursday evening, especially across southern Kansas. While a couple severe storms producing large hail and downburst winds can't be ruled out, the bigger threat looks to be heavy rain and potential flooding Thursday night. Scattered storm chances will continue over much of the area for the weekend into the start of the work week. Some of these storms could become strong, and will be capable of producing gusty winds, small hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
In the hours before
Special weather statement, Aug 9, 4:22 PM CDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Wichita KS 422 PM CDT WED AUG 9 2017 KSZ091-092145- Harper KS- 422 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Harper County in south central Kansas... * Until 445 PM CDT * At 420 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Attica... moving east at 20 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Attica, Bluff City, Freeport and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3706 9829 3728 9828 3728 9780 3706 9780 TIME...MOT...LOC 2122Z 287DEG 10KT 3716 9821 HAYES
Local storm report, Aug 9, 4:33 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL HOISINGTON 38.52N 98.78W
08/09/2017 M1.75 INCH BARTON KS PUBLIC
&&
JASLocal storm report, Aug 9, 5:00 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL ALBERT 38.45N 99.01W
08/09/2017 E1.75 INCH BARTON KS PUBLIC
&&
RBLLocal storm report, Aug 9, 5:24 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLOOD ELLINWOOD 38.36N 98.58W
08/09/2017 BARTON KS PUBLIC
STREET FLOODING IN ELLINWOOD.
&&
JASSpecial weather statement, Aug 9, 6:30 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
630 PM CDT WED AUG 9 2017
KSZ082-091-100000-
Harper KS-Kingman KS-
630 PM CDT WED AUG 9 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Harper County in south central Kansas...
South central Kingman County in south central Kansas...
* Until 700 PM CDT
* At 628 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles east of Nashville, or 11
miles north of Attica...moving southeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Harper, Attica, Spivey and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3716 9816 3732 9835 3735 9835 3749 9822
3739 9794 3723 9791
TIME...MOT...LOC 2330Z 302DEG 19KT 3740 9825
LAWSONSpecial weather statement, Aug 9, 6:51 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Wichita KS 651 PM CDT WED AUG 9 2017 KSZ067-082-100015- Reno KS-Kingman KS- 651 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Reno County in south central Kansas... Northwestern Kingman County in south central Kansas... * Until 715 PM CDT * At 650 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Turon, or 6 miles southeast of Neola...moving southeast at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Pretty Prairie, Arlington, Turon, Sylvia, Langdon and Penalosa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3801 9847 3783 9791 3760 9826 3774 9847 TIME...MOT...LOC 2351Z 307DEG 30KT 3782 9841 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:26 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Aug 9, 7:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Aug 9, 11:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| Aug 10, 1:09 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 9 hr |
| Aug 10, 3:15 AM CDT | Areal Flood Warning | ICT | Cowley | 7 hr |
| Aug 10, 2:04 PM CDT | Flash Flood Watch | ICT | Barton, Cowley, Harper, Kingman, Reno, Rice and 2 more | 15 hr |
| Aug 10, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 39 min |
| Aug 10, 5:29 PM CDT | Special Weather Statement | ICT | Elk | 31 min |
| Aug 10, 6:01 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Aug 10, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 43 min |
| Aug 10, 6:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 10, 6:46 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 10, 6:52 PM CDT | Special Weather Statement | ICT | Chautauqua | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.